Excessive caffeine intake causes death of SC teen

He was in ideal health, as confirmed by the autopsy, which showed no undiagnosed heart conditions and there were no conditions that could have been triggered by the caffeine ingestion.

“But with energy drinks, the range is very wide; from 100 milligrams to several hundred milligrams”, said Dr. Mathew Broom, SLUCare Pediatrician at SSM Health Cardinal Glennon Children’s Hospital.

Cripe’s father said he hopes his son’s death will save other lives by showing the dangers of excessive caffeine consumption, according to the AP.

“Like all parents, we worry about our kids as they grow up”, he added.

While holding back his tears, Sean said, “It wasn’t a vehicle crash that took his life”. Sean Cripe begged parents to talk with their kids about the threats of energy drinks and consuming too much caffeine, after holding back tears. After buying a McDonald’s latte at 12:30 P.M., Cripe drank a Diet Mountain Dew and an unspecified energy drink.

During Monday’s news conference Watts made the announcement with Davis’ father.

“These drinks can be very risky”, Watts added. Of course, when an otherwise seemingly healthy teen suddenly dies, people often assume that drugs were involved.

It’s the amount and also the time frame in which these caffeinated beverages are consumed that can put you at risk“, said Amy Durso, a Richland Co. pathologist. While the person who saw him drink the energy drink could not remember the brand of the beverage, Watts was told it was the size of a large soft drink and Cripe chugged it. He later collapsed at his high school and died.

This means Cripe could have consumed as much as 472 mg of caffeine.

The center warns of the dangers associated with consuming too much caffeine and clarifies that the Food and Drug Administration (FDA) recommends that adults consume no more than 400mg of caffeine per day, which averages to approximately 4-5 cups of coffee.

Caffeine is a central nervous system stimulant of the methylxanthine class. Too much caffeine can cause mild symptoms such as shaky hands and an upset stomach.

Leave a Reply

Your email address will not be published. Required fields are marked *